MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

MEDTRONIC SOFAMOR DANEK USA, INC SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Catalog Number 2986055
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 02/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Outcomes attributed to adverse event: other: blood loss.Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient presented with degenerative kyphosis; and underwent oblique lumbar interbody fusion at l4-l5.Intra-op, after trial was inserted, bleeding amount increased.By checking sagittal image, it was found that the position of the trial was on the anterior side very much.Hemostasis was performed using floseal and avitene.The cage insertion was completed while performing hemostasis carefully.The bleeding amount was about 1800cc.The cause of the bleeding could not be identified, but it was considered that there was also a possibility that bleeding occurred during the removal of the intervertebral disc or during dealing with the vertebral endplate.According to the doctor, external iliac veins may have ruptured.There was a delay of less than 60 minutes in the overall procedure time.It was unknown how much the patient issue was resolved; but a posterior operation from t10-s2 was scheduled for (b)(6) 2020.On (b)(6) 2020, a two-stage surgery, posterior fixation at t9-s2 was performed.Posterior lumbar interbody fusion was performed at l5/s1 and osteotomy was performed at l3.Plif at l5-s1 was performed, followed by screw insertion, followed by osteotomy at l3, followed by rod placement.During rod placement, bleeding from the bone and a large amount of bleeding from the epidural venous plexus emerged.It occurred from the part where osteotomy was performed at l3, and it was difficult to perform hemostasis.Finally, the operation was completed as planned.
 
Additional Manufacturer Narrative
Additional information: b2, b5 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
On (b)(6) 2020, during osteotomy at l3, bleeding from the bone and heavy bleeding from the epidural venous plexus was observed.Hence, hemostasis was performed to stop the bleeding and somehow bleeding was stopped.Bleeding volume reached 5500 ml.After hemostasis was completed, all steps of the operation was completed and the operation itself has finished.Since then, no information such as health damage to the patient had been reported.In addition, the bleeding volume in the one-stage olif surgery (performed on (b)(6) 2020) was 1500 ml.

Brand Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key9863432
Report Number1030489-2020-00344
Device Sequence Number16971074
Product Code MQP
UDI-Device Identifier00613994236531
UDI-Public00613994236531
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K083026
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2986055
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/21/2020
Supplement Date Received by Manufacturer03/24/2020
Initial Report FDA Received Date03/21/2020
Supplement Report FDA Received Date04/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;